Arkansas, 2019Flash Flood and Damaging Winds in Arkansas, March 14, 2019
March 14, 2019 · NWS MEG · 5 events in 1 county or zone
A strong cold front brought strong gradient winds and a line of severe thunderstorms capable of producing damaging winds and flash flooding to a large portion of the Midsouth during the morning and early afternoon hours of March 14th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought strong gradient winds and a line of severe thunderstorms capable of producing damaging winds and flash flooding to a large portion of the Midsouth during the morning and early afternoon hours of March 14th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 14, 4:28 AM CST, 27 minutes earlier.
Area forecast discussion, Mar 14, 4:28 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
528 AM CDT Thu Mar 14 2019
.UPDATE...
Updated forecast for tornado watch.
&&
.DISCUSSION...
Sufficient shear coupled with increasing CAPE amounts near 1000
j/kg this morning has prompted a tornado watch for most of the
Midsouth through noon.
JAB
&&
.PREV DISCUSSION... /issued 338 AM CDT Thu Mar 14 2019/
DISCUSSION...
Current through today...first wave of convection is beginning to
lift north of the region early this morning. This activity was
associated with the negative trough pivoting around the current
upper low in Nebraska. Farther southwest on radar a new line of
convection was intensifying over northeast Texas. A watch has been
issued and warnings are up and verifying from the Shreveport
office. This activity is along the actual cold front and is being
well handled by the short term models. The line is forecasted to
grow both north and south and move into the Midsouth by mid
morning. Until the line arrives the severe threat early this
morning appears low. Later things will begin to ramp
up...especially east of a Paris to Jackson to Oxford line where
the airmass has been least...if not at all worked over. Coupled
with dewpoints of mid 60s advecting into this region and
lingering SRH amounts near 300 m^2/s^2...a few discrete cells with
more vigorous updrafts could evolve. Models agree on a CAPE plume
of near 750 j/kg over this zone by 18z...that may be slightly
under done if some sun can shine. Best guess for the most focused
region will once again run along Pickwick Lake south to points
east of the Natchez Trace Parkway...where a brief window for a
tornado remains if surface winds can stay backed from 180 or 190.
Despite the storm lifting into the Western Great Lakes strong
south to southwest gradient winds will continue...with the highest
gusts across northeast Arkansas and the Bootheel of Missouri. No
changes to the wind advisory are anticipated. Rainfall amounts so
far have ranged from 1-3 inches with this first round...though not
getting much help from NQA radar as actual readings have been
well underestimated. Today's activity could place another half of
an inch over that same zone. Models indicate precipitation exiting
Monroe County by sunset. After seeing temperatures in the 70s
today lows will fall into the 40s areawide tonight. West to
northwest winds will decouple across the southeastern counties
tonight...potentially allowing for patchy fog to form after
midnight. Farther north and west wind speeds will be higher.
Friday through Sunday...surface high pressure will reside over
the middle of the country for the weekend. Overall skies will be
clear to mostly clear with northwesterly breezes. Cool mornings in
the 30s will yield afternoon highs in the 50s and low 60s.
Monday through Thursday...The GFS and ECMWF show the upper jet
becoming more northerly this period as a ridge builds over the
Northern Rockies. An almost Omega block pattern may become
established. A few descending shortwaves will bring passing clouds
and perhaps a low-end threat for a light shower to the area. High
temperatures this period appear a few degrees shy of seasonal
averages...with lows remaining above freezing.
JAB
&&
.AVIATION...
SHRA and TSRA activity continues into the overnight period. This
will gradually come to an end by the early morning hours. Some IFR
CIGs and lower VSBY will be possible overnight. Winds will remain
gusty, with gusts up to 30 knots by tomorrow afternoon. Another line
of SHRA and TSRA will be possible during the mid morning period as
the front moves through. Behind this winds will become more westerly
as VFR conditions gradually return through the end of the period.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.
MS...Wind Advisory until 7 PM CDT this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Wind Advisory until 7 PM CDT this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Mar 14, 4:30 AM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
530 AM CDT Thu Mar 14 2019
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-151230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
530 AM CDT Thu Mar 14 2019
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
A wind advisory is in effect for the entire area through 7 PM
Thursday.
There is an slight and marginal risk for severe storms this
morning and afternoon. A Tornado Watch is in effect for a large
portion of the area. Greatest risk will be along and east of the
Mississippi River. Damaging winds will be the primary threat.
Secondary threats include localized flooding...large hail and
isolated tornadoes.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is anticipated.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this morning and afternoon.
In the hours before
Special weather statement, Mar 14, 4:44 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
544 AM CDT THU MAR 14 2019
ARZ026-027-141130-
Poinsett AR-Craighead AR-
544 AM CDT THU MAR 14 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 AM CDT
FOR...
Western Poinsett County in eastern Arkansas...
Craighead County in eastern Arkansas...
At 544 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Weiner, or 10 miles
northwest of Harrisburg, moving northeast at 45 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in western Poinsett and Craighead Counties should monitor this
storm closely.
LAT...LON 3562 9104 3597 9079 3597 9032 3544 9076
3544 9104
TIME...MOT...LOC 1044Z 226DEG 41KT 3563 9088Thunderstorm Wind, Craighead
- When
- March 14, 4:55 AM CST to 5:00 AM CST
- Where
- Craighead County, 1.96 mi NNW of Aggie to 2.31 mi NNW of Aggie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 35.894, -90.669
Fence damage on County Road 732 north of Jonesboro.
Thunderstorm Wind, Craighead
- When
- March 14, 4:58 AM CST to 5:05 AM CST
- Where
- Craighead County, 3.16 mi W of Jonesboro to 2.6 mi WNW of Jonesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 35.835, -90.756
Four power-lines down in the northbound lane along I-555 near the Washington Street exit in Jonesboro.
Thunderstorm Wind, Craighead
- When
- March 14, 5:06 AM CST to 5:11 AM CST
- Where
- Craighead County, 2.49 mi NNW of Valley View to 2.21 mi WSW of Jonesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 35.813, -90.746
Broken pole on Highway 226 and Woodsprings.
Thunderstorm Wind, Craighead
- When
- March 14, 5:07 AM CST to 5:12 AM CST
- Where
- Craighead County, (Jbr)jonesboro Muni
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.830, -90.650
Jonesboro Airport measured gusts of 64 mph.
Flash Flood, Craighead
- When
- March 14, 6:31 AM CST to 8:00 AM CST
- Where
- Craighead County, 1.22 mi SW of Valley View to 1 mi SW of Valley View
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.767, -90.744
Flooding on County Road 425. Road is unsafe to drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Michigan, March 14, 2019$10.0 million · EF2 · 14 events
- Tornadoes and Flash Flooding in Kentucky, March 14, 20192 injured · $1.6 million · EF2 · 22 events
- Tornadoes and Hail in Alabama, March 14, 2019EF2 · 44 events
- Flooding and Hail in Ohio, March 14, 2019$391,000 · 1.5 in hail · 62 events
- Flooding in Wisconsin, March 14 to 17, 2019$1.7 million · 7 events
- Flood in Michigan, March 14 to 16, 2019$1.7 million · 1 event
- Flooding in Minnesota, March 14 to 31, 2019$300,000 · 16 events
- Tornadoes and Hail in Ohio, March 14, 2019$270,000 · EF0 · 9 events
- Tornado and Hail in Indiana, March 14, 2019$86,000 · EF1 · 7 events
- Wildfire in Texas, March 14, 2019$150,000 · 1 event
- Damaging Wind and Strong Wind in Tennessee, March 14, 20191 injured · $65,000 · 50 kt wind · 5 events
- Tornado and Hail in Indiana, March 14, 2019$60,000 · EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811971, 811972, 811974, 811977, 811979.